Sunday, March 16, 2008

Update

Graduation
Steve graduated from radiation therapy on Tuesday! Everyone on staff congratulated him that day -- the valet parkers, the receptionists, the nurses, the techs and the doctors. The techs, who strapped him into the mask and onto the table and administered the X-rays every day, gave him a certificate and let him take home the mask. (It's a plastic/nylon mask custom-designed for his face and head. He would fit his head in the mask, and then the mask was bolted to the table for treatment.)

That same night was his last night of chemotherapy for a few weeks. For now, he's been able to drop a number of drugs -- Temodar (chemo), Zofran (for nausea), Dapsone (to prevent pneumonia) and Chloroquine (anti-malaria drug that the M.D. Anderson oncologist recommends along with Temodar). He'll start that regimen again in a few weeks. He'll take those drugs for seven days and take 21 days off for 12-18 months.

Next trip to Houston
His next scheduled appointment is April 4 at M.D. Anderson. He'll have blood drawn and tested, have an MRI and meet with Dr. C, his oncologist.

The MRI will show the progress so far. Dr. A, the radiation oncologist, has warned us multiple times that this MRI will be messy and may look worse than the January MRI. The radiation continues to work long after the last X-ray was pointed at Steve's brain stem. And there's a lot of repair work taking place. But oncology likes an earlier-rather-than-later scan to get an idea of what we're working with.

The April 4 scan will be a baseline. A recurrence will be defined as (1) any new growth on the original tumor and/or (2) new tumors in the brain. Brain tumors are just awful. They spin off their evil cells. Those cells hide out in the brain. Sometimes they form new tumors. The continued chemotherapy should fight those sneaky cells, but chemo isn't always successful.

A recurrence could be treated with other drugs Steve hasn't yet used. Or he could be eligible for a trial. But there will be no more radiation therapy.

Steroid slowdown
This is also the week he's weaning off the Decadron. Yesterday he took none. Today he took 1 mg. He continues that pattern for four more days, and then he's off the steroid altogether.

Symptoms
Overall, Steve is still doing pretty well. But there are symptoms that we can't ignore. His fatigue is debilitating. There were two days this week when he really struggled to wake up and get out of bed. His body, especially his left side, is sluggish. His headaches are much stronger. His stomach is acidic, and his appetite has declined. He's managing to walk, work and read with double vision. Sometimes he's frustrated by it all -- like when he missed last night's soccer game and Cooper's second goal of the season. Most of the time, he's cheerful and hopeful and continues to make himself and us laugh

3 comments:

Wendy S. Harpham, MD said...

Congratulations on this graduation. The mask makes an interesting wall hanging (mine from 1992 is still hanging in my closet!)

This is a time of transition, including the tapering off of steroids. I have a saying that helps me when I find I'm more emotional than I'd like at times of change: "Transitions are trying, even when they are bridges to better situations."

Wishing you all good things this week. with hope, Wendy www.wendyharpham.com

DayleShockley said...

Still praying daily for you all. If I can be of any help during your time in Houston, I would be honored to do so. You can reach me at dayle@dayleshockley.com.

Rev_DeanL said...

Praise God for "graduation" moments in life. I found out about your foray into the blogging world from Jana and I have been meaning to post for a while now.

You, Steve, Coop, and Katie are in my prayers daily.

Dean